North Dakota, 2005

Hail in North Dakota, August 23, 2005

August 23, 2005 · NWS BIS · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 23, 2:00 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 23, 2:00 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CDT TUE AUG 23 2005

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
THE CLOSED LOW OVER SOUTHERN ALBERTA TONIGHT WILL BE IN PRIME
POSITION TO GENERATE STRONG THUNDERSTORM ACTIVITY OVER EASTERN
MONTANA AND WESTERN NORTH DAKOTA. A LEE SIDE SURFACE TROUGH OVER
EASTERN MONTANA AND THE RETURN OF 60 DEGREE DEWPOINTS OVERNIGHT WILL
ALSO AID IN GENERATING THE CONVECTION. THE STORMS WILL LIKELY
FIZZLE OUT WEDNESDAY MORNING OVER THE CENTRAL PART OF THE
STATE...ONLY TO REDEVELOP LATE WEDNESDAY AFTERNOON AGAIN OVER
CENTRAL NORTH DAKOTA...WHERE THE SURFACE TROUGH WILL BE CENTERED. ON
THURSDAY THE UPPER LOW WILL BE OVER CENTRAL SASKATCHEWAN WITH ITS
ASSOCIATED SURFACE TROUGH OVER EASTERN NORTH DAKOTA. A DRY AIR PUNCH
WILL BE ENTERING WESTERN NORTH DAKOTA. THUS IT CONTINUES TO LOOK
LIKE THURSDAY WILL BE PARTLY TO MOSTLY SUNNY...WITH ANY DIURNAL
SHOWER ACTIVITY CONFINED TO THE FAR NORTH...UNDER THE UPPER LOWS
COLD POOL. THE BIG STORMS SHOULD BREAK OUT EAST OF OUR FORECAST
AREA. FRIDAY WILL FIND US UNDER A NORTHWEST FLOW ALOFT...WITH THE
UPPER LOW NOW OVER MANITOBA. IT SHOULD A FAIRLY NICE DAY WITH DRY
AND PLEASANT AIRMASS IN PLACE.

.LONG TERM...SATURDAY THROUGH TUESDAY NIGHT
ZONAL FLOW ALOFT BEGINS THE EXTENDED FORECAST PERIOD AND REMAINS
THROUGH SUNDAY...WITH FAIR WEATHER EXPECTED. BY MONDAY THE UPPER
FLOW TURNS SOUTHWEST OVER THE STATE AS A H500 TROUGH DEEPENS OVER
THE NORTHWESTERN CONUS AND SOUTHWESTERN CANADA. A SURFACE
TROUGH/FRONT DEVELOPS EAST OF THIS UPPER TROUGH AND IS PROGGED TO
MOVE ACROSS THE DAKOTAS MONDAY NIGHT...AND BRINGING A CHANCE OF
THUNDERSTORMS TO NORTH DAKOTA. THE SURFACE LOW STALLS JUST EAST OF
THE STATE ON TUESDAY WITH THE H500 TROUGH MOVING OUT INTO THE PLAINS
AND WILL KEEP THE CHANCE OF SHOWERS AND THUNDERSTORMS IN THE
FORECAST FOR TUESDAY AND TUESDAY NIGHT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

RSL/JV
Hazardous weather outlook, Aug 23, 3:10 AM CST, 13 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
410 AM CDT TUE AUG 23 2005

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-240908-
ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN-
EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN-
MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER-
PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD-
WELLS-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN...
DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN...
WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON...
HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT...
BEACH AND ASHLEY
410 AM CDT TUE AUG 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

LOW PRESSURE IN EASTERN MONTANA WILL BRING SCATTERED THUNDERSTORMS
TO THE FAR WEST TODAY AND IN THE CENTRAL TONIGHT. SOME OF THESE
STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL
POSSIBLE. SOME HEAVY RAINFALL IS POSSIBLE PARTICULARLY IN THE NORTH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SLOW MOVING LOW PRESSURE ACROSS THE STATE WILL BRING SCATTERED
SHOWERS AND THUNDERSTORMS TO MUCH OF THE AREA. SOME OF THE STORMS
MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE. BY
THURSDAY THE SYSTEM WILL BE EAST OF THE AREA WITH SLIGHTLY COOLER
AND DRIER AIR. SOME HEAVY RAINFALL IS POSSIBLE IN THE NORTH ON
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

JENSEN

In the hours before

Local storm report, Aug 23, 4:18 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
518 PM CDT TUE AUG 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             1 S HANKS               48.59N 103.80W
08/23/2005  0.88 INCH        WILLIAMS           ND   PUBLIC

&&

TWH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Williams

When
August 23, 4:20 PM CST to 4:30 PM CST
Where
Williams County, Williston
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
48.150, -103.617

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2005Every state in 2005This day in weather historyWarnings in North Dakota, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470752.